Syncope occurring in children may be benign or it may be a warning symptom.
Syncope occurring during exercise or emotion can be a warning of a serious problem signaling an increased risk of sudden death. Evaluation should include a careful family history looking for persons with sudden death, or death from drowning or auto accident (while driving).
The evaluation of syncope (if indicated) includes careful history and physical, electrocardiogram, echocardiogram, and an exercise stress test or implantable loop monitor.
For an excellent brief review of Catecholaminergic Polymorphic Ventricular Tachycardia, see Dr. Fox’s excellent blog post. (1)
The article Cathecolaminergic Polymorphic Ventricular Tachycardia is also an excellent resource. (2) What follows is from the article:
Sudden death because of cardiac arrhythmias in the young is a devastating event and remains underdiagnosed. The primary electric disorders responsible for polymorphic ventricular tachycardia (VT) or ventricular fibrillation are long-QT syndrome, Brugada syndrome, the short-coupled variant of torsades de pointes, short-QT syndrome, and catecholaminergic polymorphic VT (CPVT). CPVT is a rare arrhythmogenic disorder characterized by adrenergic-induced bidirectional and polymorphic VT. The prevalence of the disease is estimated to be 1:10 000 in Europe. The first case was reported in 1975,1 followed by our first series of patients.2,3 Key features include polymorphic VT reproducibly induced during exercise tests, isoproterenol infusion, or emotion and exercise. CPVT occurs in children and adolescents and causes syncope and sudden cardiac death at a young age, in the absence of structural heart disease. The resting ECG, including the QTc interval, is normal. The mortality of CPVT is extremely high, reaching 31% by the age of 30 years when untreated.1,2 The estimated 4- and 8-year cardiac event rates were 33% and 58%, respectively, in our series of patients without β-blockers.3 There is a clear correlation between the age of the first syncope and the severity of the disease, with a worse prognosis in the case of early occurrence. β-Blockers without sympathomimetic activity are clinically effective in reducing syncope.3 However, arrhythmic event rate with β-blocker therapy remains significant, suggesting the need for alternate pharmacological and nonpharmacological therapies, which will be discussed [in the article].
A history of exercise-induced or emotional stress–induced syncope with polymorphic ventricular arrhythmia in a child is highly suggestive of CVPT, although some patients with long-QT syndrome 1 can have a similar presentation. The resting ECG is normal, and the QT interval duration is normal but can be borderline in some cases. A lower than normal heart rate has been reported, particularly in boys with RyR2 mutations.3,35 The heart is structurally normal. The arrhythmia is reproducibly induced during an exercise test as well as during isoproterenol infusion. Holter monitoring or an exercise test can document CVPT by showing the ventricular arrhythmia progressively appearing after a heart rate threshold (around 120–130 beats per minute). Polymorphic VT is usually not inducible by programmed ventricular stimulation. Implantable loop recorders can be useful to record CVPT in children with adrenergically triggered, unexplained syncope. Molecular analysis has shown that there is a small group of patients with CPVT (mutation carriers) with an apparently normal phenotype, even after exercise tests.35 It is worrying that some of these phenotypically normal patients with CVPT do experience syncope and sudden death, implying that an asymptomatic phenotype does not guarantee protection from polymorphic VT. Our recent report also demonstrated that cardiac and lethal (or near lethal) event rates were similar between 50 probands and 51 affected family members, suggesting that in the family of a proband with newly diagnosed CPVT identification of the affected relatives is mandatory.35
(2) Leenhardt A1, Denjoy I, Guicheney P. Catecholaminergic polymorphic ventricular tachycardia. Circ Arrhythm Electrophysiol. 2012 Oct;5(5):1044-52. PMID: 23022705. [PubMed] [Full Text HTML]